Pfizer COVID Vaccine Triggers Its First Allergic Reaction in New York City

A healthcare worker in New York has had a significant allergic reaction after receiving the Pfizer COVID vaccine. The case was the first of its kind out of over 30,000 vaccinations in the city, according to officials.

The individual was treated and is in a stable condition. No further information was released on when the vaccine was given or in what location.

The NYC Department of Health and Mental Hygiene said in a statement on Wednesday: "Vaccines do have side effects and allergic reactions—while uncommon—are known to occur. We also know that based on clinical trials and reports of adverse effects in other jurisdictions, reactions such as these are rare but have been reported with the Pfizer vaccine."

The CDC recommends that healthcare workers monitor people given the Pfizer COVID vaccine for 15 minutes after, or 30 minutes if they have a history of severe allergic reactions, known as anaphylaxis, due to any cause.

The Centers for Disease Control and Prevention (DCC) classes an allergic reaction as severe if the person must be treated with an epinephrine pen, or they need to go to hospital.

As of Friday, 18 December, six people had experienced anaphylaxis after having the Pfizer vaccine, according to data from the CDC published on December 19. At that time, 272,001 people had received the Pfizer vaccine. The case of the New York City health care worker may therefore be the seventh.

All of the six cases happened in the observation period and were "promptly treated," the agency said.

The Moderna vaccine was not included in the data as it was first administered on Monday, but no reports of allergic reactions have emerged.

Over 1 million people around the world have been vaccinated with a Pfizer or Moderna vaccine, mostly in the U.K., U.S. and Canada.

The individuals who had allergic reactions included two healthcare workers in Alaska. At the time, the state's chief medical officer Dr. Anne Zink said such reactions were "expected" and facilities are equipped to deal with them.

Earlier this month, two healthcare workers in the U.K. suffered allergic reactions to the Pfizer vaccine. Experts said at the time that their experiences should not make members of the public "anxious" about being vaccinated against COVID.

The National Institutes of Health plans to study what may be triggering the severe allergic reactions in some recipients of the Pfizer vaccine.

Peter Marks, director of the FDA's Center for Biologics Evaluation and Research, told The Washington Post it is possible an ingredient called polyethylene glycol, which is commonly used in medicine, may be to blame.